Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 60, NWS Fort Worth, TX

April 9, 2021Ellis County, Johnson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 9, 2021, 6:40 PM CDT for Ellis County, Johnson County, Texas. It was in force for 65 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 6:40 PM CDT (23:40 UTC)
Expired
Apr 9, 2021, 7:45 PM CDT
In force
65 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ellis County, TX, Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 61 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:42 PM CDTHAIL 0.882 Ne Venus, TX
Apr 9, 6:52 PM CDTHAIL 0.752 E Midlothian, TXREPORT FROM MPING: DIME (0.75 IN.).
Apr 9, 6:53 PM CDTHAIL 1.5Venus, TX
Apr 9, 6:54 PM CDTHAIL 2.75Venus, TXTIME ESTIMATED VIA RADAR.
Apr 9, 7:00 PM CDTHAIL 0.881 E Midlothian, TX
Apr 9, 7:00 PM CDTHAIL 13 E Midlothian, TX
Apr 9, 7:00 PM CDTHAIL 13 S Midlothian, TX
Apr 9, 7:10 PM CDTHAIL 0.754 S Midlothian, TXREPORT FROM MPING: DIME (0.75 IN.).
Apr 9, 7:11 PM CDTHAIL 13 S Midlothian, TXREPORT FROM MPING: QUARTER (1.00 IN.).
Apr 9, 7:12 PM CDTHAIL 1Ovilla, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 4:27 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1461 J/kg
Mixed-layer CIN
-451 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS54 KFWD 092340
SVRFWD
TXC139-251-100045-
/O.NEW.KFWD.SV.W.0060.210409T2340Z-210410T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
640 PM CDT Fri Apr 9 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northeastern Johnson County in north central Texas...
  Northern Ellis County in north central Texas...

* Until 745 PM CDT.

* At 640 PM CDT, a severe thunderstorm was located near Venus, or
  near Midlothian, moving east at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Grand Prairie, Mansfield, Cedar Hill, Lancaster, Waxahachie, Ennis,
  Midlothian, Glenn Heights, Red Oak, Ovilla, Venus, Ferris, Palmer,
  Oak Leaf, Garrett and Pecan Hill.

This includes the following highways...
 Interstate 35E between mile markers 397 and 411.
 Interstate 45 between mile markers 253 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3236 9719 3255 9717 3255 9653 3253 9651
      3248 9651 3245 9650 3242 9645 3238 9644
      3235 9645 3234 9644
TIME...MOT...LOC 2340Z 273DEG 34KT 3248 9709 

HAIL...1.50IN
WIND...60MPH
$$

12
1 follow-up statement
814 
WWUS54 KFWD 100015
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
715 PM CDT Fri Apr 9 2021

TXC139-251-100045-
/O.CON.KFWD.SV.W.0060.000000T0000Z-210410T0045Z/
Johnson TX-Ellis TX-
715 PM CDT Fri Apr 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN JOHNSON AND NORTHERN ELLIS COUNTIES...

At 715 PM CDT, a severe thunderstorm was located near Midlothian,
moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grand Prairie, Mansfield, Cedar Hill, Lancaster, Waxahachie, Ennis,
Midlothian, Glenn Heights, Red Oak, Ovilla, Venus, Ferris, Palmer,
Oak Leaf, Garrett and Pecan Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3236 9719 3255 9717 3255 9653 3253 9651
      3248 9651 3245 9650 3242 9645 3238 9644
      3235 9645 3234 9644
TIME...MOT...LOC 0015Z 269DEG 19KT 3244 9696 

HAIL...1.75IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:14 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 9, 2:14 PM CDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
214 PM CDT Fri Apr 9 2021

...New Long Term...

.SHORT TERM... /Issued 206 PM CDT Fri Apr 9 2021/
/Through Saturday/

Uncertainty remains high for this afternoon's challenging
forecast. The special 18Z sounding still indicates the presence of
a stout cap with impressively steep lapse rates aloft. There's
still a chance for severe weather to unfold this afternoon, though
the occurrence is highly conditional on several key factors.

High-resolution guidance continues to erode the cap near 3 to 4
pm this afternoon along the I-35 corridor. This seems unlikely
given the strength of the cap; However, an approaching shortwave
and dryline may provide just enough lift to erode the stable
layer. We'll have to watch things closely this afternoon, but
hopefully another special sounding at 4 pm will provide additional
insight.

The dryline should approach the I-35 corridor late this
afternoon. If the cap does erode, convection may have trouble
developing, as there's some evidence that mid-levels will be
rather dry. However, if forcing from both the dryline and
shortwave are able to overcome this and storms manage to develop,
severe weather would result given the highly unstable and deeply
sheared environment. With 0-6 km shear vectors nearly
perpendicular to the dryline, discrete supercells would be the
most likely storm mode this afternoon. Very large hail would be
the greatest concern, with damaging winds and an isolated tornado
possible as well. Keep in mind, the vast majority of the area will
not see severe weather, if storms are able to develop.
Nonetheless, everyone near and east of I-35 should keep a very
close eye on the weather late this afternoon and this evening.
While this solution is highly conditional, it's critical to be
prepared in the event that it occurs.

There is greater confidence in a line of severe thunderstorms
developing along an approaching cold front. The front will cross
our northwestern border early this evening, gradually overtaking
the dryline that will still be draped near/along the I-35
corridor. Damaging winds will be the primary threat with these
storms, although an isolated tornado can't be ruled out. The
west/southwest extent of these storms into North Texas is still in
question. However, severe weather will be possible anywhere along
the line of storms tonight, with the greatest chances of severe
weather in our northeastern and eastern counties.

After midnight tonight, showers and thunderstorms will exit to our
east and southeast as the cold front sweeps through the area.
Windy conditions are expected for a few hours behind the front,
with sustained wind speeds near 20 to 25 mph and gusts near 30 to
35 mph.

Dry and sunny weather is expected on Saturday with breezy
north/northwest winds continuing throughout the day. Temperatures
should warm into the low to middle 70s across the area. Dry
conditions near and west of I-35 combined with the breezy winds
will result in an elevated threat for grass fires Saturday
afternoon.

Barnes

&&

.LONG TERM... /NEW/
/Saturday night through Next Friday/

The rest of the weekend looks mild and dry across North and Central
TX. A surface high pressure will move over the region Saturday night
shifting the winds to the south by Sunday morning. Winds are
expected to increase during the day on Sunday ahead of our next cold
front. Highs will be in the 80s with a few low 90s across the far
western/southwestern zones due to the influence of a southwest
flow. Elevated fire conditions will exist again on Sunday west of
I-35 due to the breezy winds, warm and dry conditions.

The next cold front is set to arrive on Monday, but the
precipitation coverage is expected to remain isolated/scattered due
to the limited moisture and capped environment. Rain chances will
increase Monday night and Tuesday as the first of several
disturbances travels from the west. Warm advection regime will bring
isentropic lift that along with the available moisture will
result in better rain chances areawide. We will remain in this
relatively (and much needed) wet pattern through most of the week
with on-and-off precipitation chances at least through Friday and
perhaps into next weekend.

Otherwise, temperatures will remain on the cool side Tuesday through
Friday. We're anticipating highs 5 to 10 degrees below normal due to
the clouds, daily rain chances, and northerly flow at the surface.
Highs will be in 60s and 70s with overnight lows in the 50s to low
60s.

Sanchez

&&

.AVIATION... /Issued 206 PM CDT Fri Apr 9 2021/
/18Z TAFs/

VFR with brief instances of MVFR will continue for the next hour
or so until ceilings gradually scatter out. There is a chance for
thunderstorm development late this afternoon. However, very high
uncertainty exists if and where storms will develop.

Thunderstorms will be more likely this evening and tonight as a
line of storms develops along a cold front. It's possible that the
storms will remain outside of D10 terminals. However, opted to
maintain VCTS from 00-03Z at DFW/DAL. Regardless whether these
storms extend to D10 terminals, they will likely cause significant
impacts, particularly to Bonham arrivals.

The cold front will push southward through the area, bringing a
northerly wind shift to D10 terminals between 03-05Z and ACT near
05-06Z. Any convective activity will end shortly after the
arrival of the front. However, a few hours of windy conditions
will be possible behind the cold front with sustained wind speeds
near 15 to 20 knots and gusts to 25 to 30 knots. Winds will
remain breezy near 15 knots or so on Saturday, but VFR will
prevail.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    52  75  52  85  62 /  30   0   0   0   0
Waco                53  76  49  86  62 /  20   0   0   0   0
Paris               48  69  46  80  56 /  70   0   0   0   5
Denton              49  73  46  85  57 /  20   0   0   0   5
McKinney            49  72  48  83  57 /  30   0   0   0   5
Dallas              52  76  54  86  63 /  30   0   0   0   0
Terrell             50  73  48  83  59 /  40   0   0   0   0
Corsicana           52  74  50  84  60 /  30   0   0   0   0
Temple              54  77  49  87  61 /  20   0   0   0   0
Mineral Wells       49  76  47  88  58 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 9, 2:49 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
249 PM CDT Fri Apr 9 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
249 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

There is a threat for severe weather today mainly along and east of I-
 35. A dryline will approach I-35 by mid afternoon. If any storms can
develop along the dryline, they will be severe with large hail and
damaging winds. An isolated tornado will also be possible.

Later tonight, a line of severe thunderstorms along a cold front will
move out of southeast Oklahoma and into parts of North Texas. Areas
northeast of the Metroplex from Greenville to Paris and across our
eastern areas from Canton to Athens may see some of these storms
tonight. Damaging winds would be the main threat during this time.

This afternoon, there will be a high grass fire threat behind a
dryline west of I-35 where temperatures will climb into the mid 90s
with gusty winds and low humidity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Breezy and dry conditions Saturday and Sunday will lead to elevated
fire weather concerns west of I-35.

Storm chances return Monday night and linger through much of the
week. The severe weather threat appears very low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon east of I-35.

In the hours before

Special weather statement, Apr 9, 1:05 PM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
105 PM CDT Fri Apr 9 2021

TXZ122-135-091845-
Van Zandt TX-Henderson TX-
105 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAN ZANDT AND
NORTHEASTERN HENDERSON COUNTIES UNTIL 145 PM CDT...

At 104 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Athens, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Athens, Chandler, Van, Brownsboro, Edom and Murchison.

LAT...LON 3227 9546 3226 9547 3216 9599 3236 9596
      3248 9580 3259 9559 3248 9560 3241 9550
      3240 9550 3237 9547 3237 9545 3235 9545
      3233 9546 3229 9545
TIME...MOT...LOC 1804Z 237DEG 40KT 3234 9580

Stalley
Local storm report, Apr 9, 6:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             GRANDVIEW               32.27N 97.18W
04/09/2021  E1.50 INCH       JOHNSON            TX   PUBLIC

            SOCIAL MEDIA IMAGE OF PING PONG SIZE HAIL.

&&
Local storm report, Apr 9, 6:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
632 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             GRANDVIEW               32.27N 97.18W
04/09/2021  E1.75 INCH       JOHNSON            TX   PUBLIC

            SOCIAL MEDIA VIDEO OF GOLF BALL SIZE HAIL.

&&
Local storm report, Apr 9, 6:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
637 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 WNW GRANDVIEW         32.28N 97.20W
04/09/2021  M1.00 INCH       JOHNSON            TX   PUBLIC

            SOCIAL MEDIA IMAGE OF MEASURED 1 INCH HAIL.
            TIME ESTIMATED VIA RADAR.

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:11 PM CDTSevere Thunderstorm WarningFWDBell, Falls, McLennan64 min
Apr 8, 7:14 PM CDTSpecial Weather StatementFWDNavarro31 min
Apr 8, 7:57 PM CDTSevere Thunderstorm WarningFWDBell, Falls, Milam, Robertson78 min
Apr 8, 9:18 PM CDTSpecial Weather StatementFWDLimestone27 min
Apr 8, 9:44 PM CDTSpecial Weather StatementFWDHenderson31 min
Apr 8, 9:48 PM CDTSpecial Weather StatementFWDLeon27 min
Apr 8, 9:52 PM CDTSevere Thunderstorm WarningFWDAnderson, Henderson41 min
Apr 8, 11:07 PM CDTSpecial Weather StatementFWDAnderson23 min
Apr 8, 11:21 PM CDTSpecial Weather StatementFWDVan Zandt54 min
Apr 8, 11:23 PM CDTSevere Thunderstorm WarningFWDKaufman, Van Zandt34 min
Apr 9, 10:51 AM CDTSpecial Weather StatementFWDDelta24 min
Apr 9, 11:13 AM CDTSpecial Weather StatementFWDLamar32 min
Apr 9, 1:05 PM CDTSpecial Weather StatementFWDHenderson40 min
Apr 9, 1:14 PM CDTSevere Thunderstorm WarningFWDHenderson, Van Zandt29 min
Apr 9, 6:23 PM CDTSevere Thunderstorm WarningFWDEllis, Hill, Johnson67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.